TBR High Impact Practice Statewide Conference

The 4th Annual HIP Statewide Conference is an opportunity for faculty, staff, and administrators to come together to hear best practices in high impact practice implementation and assessment. A focus of the statewide conference will be to highlight ways institutions can examine closing student equity gaps and ensuring quality within HIPs. Breakout sessions will include presentations focused on TBR designated HIP taxonomies and will include reports from recent SERS and Course Revitalization grant recipients. Faculty and staff with an interest in scaling HIPs at their institution are encouraged to participate in this conference.

 

Registration Information

Click HERE to register!

Early-Bird Registration is November 16 - December 18

  • Early-bird registrations will be eligible for a book from one of our keynote speakers.

Conference Registration will close on January 6, 2021.

PDF icon Conference Flyer

 

For questions regarding the conference, please contact Dr. Melynda Conner, HIP Specialist

For assistance with registration, please contact heather.brown@tbr.edu 

 

Session login information will be updated closer to the conference date.

 

Time (all sessions in CST) Session Presenter(s)
8:00 a.m. – 8:15 a.m. Welcome/Opening Remarks Dr. Heidi Leming, Vice Chancellor for Student Success
8:15 a.m. – 9:20 a.m.  Plenary 1 – Small Teaching/Distracted Learners – making small, manageable changes to cultivate student attention and improve student success (65 minutes) Dr. Jim Lang
9:25 a.m. – 10:15 a.m. 

Breakout Session 1 (50 minutes)

  • Teach Students, Not Content – Dr. Liz Norell, ChSCC
  • Incorporating International Education in Virtual Environments
    • Tracey Bradley, PSTCC
    • Mary Knaff, ChSCC
    • Ami Price, VSCC
    • Nona Shepherd, NeSCC
  • CR Group 1: HIPs in English
    • ENGL 1010 & CSHU 1000, Eric Niemi, ChSCC
    • Early & Modern American Literature, Sara Amato, ClSCC
    • Composition II: Business Revitalization, Susie Fries, ClSCC
 
10:15 a.m. – 10:30 a.m.  BREAK (15 minutes)  
10:30 a.m. – 11:35 a.m.       Plenary 2 - Small Teaching Online – best practices for making small, manageable changes in the online modality (65 minutes) Flower Darby
11:40 a.m. – 12:30 p.m.  

Breakout Session 2 (50 minutes)

  • Honors Online – Dr. Victoria Bryan, ClSCC
  • Student Voices Project 
    • Yoi Tibbets, UVA Motivate Lab
    • Alison Lubin, UVA Motivate Lab
    • Emma Huelskoetter, TBR
  • Course Revision Grant Group 2: HIPs in STEM
    • Improving Outcomes in Anatomy and Physiology, Mary Ann Sexton, RSCC
    • Scaling Undergraduate Research, ClSCC
    • Technology-Enhanced Learning in MATH 1003, Veronica Mitchell, MSCC
 
12:30 p.m. – 12:45 p.m.   BREAK (15 minutes)  
12:45 p.m. – 1:50 p.m.     Plenary 3 –  We Know What to Do, So Why Don't We? Mobilizing Campus Communities to Support Teaching and Learning Dr. Michelle Miller
1:55 p.m. – 2:45 p.m.   

 Breakout Session 3 (50 minutes)

  • Service-Learning/TBR SRVC
    • Sherry Holloway, ClSCC
    • Tracey Farr, PSTCC
  • Course Revision Grant Group 3: HIPs in Social Sciences & Arts
    • PSYC 1030 & 2130, Emily Dunlap, ChSCC
    • Facilitating Equity in Hybrid Introduction to Psychology, Melodee Alexander, ClSCC
    • COMM 2025 Fundamentals of Communication, Harlan Pease, NaSCC
    • Graphic Arts Course Revitalization, Chris Lykins, ChSCC
 
2:45 p.m. – 3:00 p.m.    BREAK (15 minutes)  
3:00 p.m. – 4:05 p.m.   Plenary 4 – Opportunities Ahead - straight forward strategies for managing student (and faculty) stressors and create a classroom community in the new reality (65 minutes) Dr. Mays Imad
4:10 p.m. – 4:30 p.m.    HIP Next Steps: Marketing & Coding  Dr. Melynda Conner, HIP Specialist

 

 

 

Check back after the conference for resources!

Keynote Speakers

Dr. James M. Lang

Dr. James M. Lang is a Professor of English and the Director of the D’Amour Center for Teaching Excellence at Assumption College in Worcester, MA. He is the author of five books, the most recent of which are Distracted: Why Students Can’t Focus and What You Can Do About It (Basic Books, 2020), Small Teaching: Everyday Lessons from the Science of Learning (Jossey-Bass, 2016), Cheating Lessons: Learning from Academic Dishonesty (Harvard University Press, 2013), and On Course: A Week-by-Week Guide to Your First Semester of College Teaching (Harvard UP, 2008).

A dynamic and highly sought-after public speaker, he has delivered conference keynotes or conducted workshops on teaching for faculty at more than a hundred colleges or universities in the United States and abroad. He has consulted with the United Nations on a multi-year project to develop teaching materials in ethics and integrity for high school and college faculty. 

Dr. Lang will join us as the kickoff keynote presenter for the day since his work bridges faculty development and student success.

Flower Darby

Flower Darby celebrates and promotes effective teaching in all class formats to include, welcome, and support all students as they learn and succeed. As faculty and an instructional designer, she’s taught community college and university classes for over 24 years in a range of subjects including English, Technology, Leadership, Dance, and Pilates. A seasoned face-to-face and online educator, Darby loves to apply learning science across the disciplines, and to help others do the same.

Flower speaks, writes, presents and consults on teaching and learning theory and practice both nationally and internationally. She has helped educators all over the world become more effective in their work. She is the author, with James M. Lang, of Small Teaching Online: Applying Learning Science in Online Classes, and she’s a columnist for the Chronicle of Higher Education. Her new book on emotion science and teaching with technology is forthcoming from West Virginia University Press.

A tireless advocate for student success through teaching excellence, Flower will guide our discussions and explorations focused on online teaching and learning.

Dr. Michelle Miller

Dr. Michelle D. Miller serves as Professor of Psychological Sciences and President’s Distinguished Teaching Fellow at Northern Arizona University. Dr. Miller’s academic background is in cognitive psychology; her research interests include memory, attention, and student success in the early college career.

Dr. Miller co-created the First-Year Learning Initiative at Northern Arizona University and is active in course redesign, serving as a Redesign Scholar for the National Center for Academic Transformation. She is the author of Minds Online: Teaching Effectively with Technology (Harvard University Press, 2014), and has written about evidence-based pedagogy in scholarly as well as general-interest publications including College Teaching, Change: The Magazine of Higher Learning, and The Conversation.

Dr. Miller will discuss the psychological and organizational reasons that we sometimes don’t do what we know we should do, and will provide suggestions for taking effective next steps towards implementation of student success strategies. 

Dr. Mays Imad

Mays Imad, Ph.D., serves as a professor of Genetics, Biotechnology, and Bioethics at Pima Community College as well as the founding coordinator of the Teaching and Learning Center. 

Dr. Imad’s current research focuses on stress, self-awareness, advocacy, and classroom community, and how these relate to cognition, metacognition, and, ultimately, student learning and success. Through her teaching and research, she seeks to provide her students with transformative opportunities which are grounded in the aesthetics of learning, truth-seeking, and self-realization.

Dr. Mays will wrap up the conference by addressing the effects of our current global health crisis on teaching and learning and point out key opportunities for educational interventions that improve student learning and success as we forge ahead. As prework, Dr. Mays has provided her podcast on Trauma-Informed Teaching with Teaching in Higher Ed, https://teachinginhighered.com/podcast/trauma-informed-teaching-and-learning/